MAUDE Adverse Event Report: TRILLIANT SURGICAL 3.4 X 3.0 X 8MM HAMMERTOE IMPLANT, 3.4 X 3.0 X 6MM HAMMERTOE IMPLANT; TWO-STEP HAMMER TOE IMPLANT SYSTEM IMPLANTS

TRILLIANT SURGICAL 3.4 X 3.0 X 8MM HAMMERTOE IMPLANT, 3.4 X 3.0 X 6MM HAMMERTOE IMPLANT; TWO-STEP HAMMER TOE IMPLANT SYSTEM IMPLANTS
Model Number 204-30-008, 204-30-006
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Impaired Healing (2378)
Date of Event 03/17/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Trilliant surgical attempted to obtain the omitted information as part of internal complaint handling activities.Date of event is an estimation of (b)(6) 2020 based off of the reported follow-up appointment being "roughly two weeks post-operative".Catalog # and serial # not utilized by trilliant surgical.Expiration date not applicable (n/a) to non-sterile trilliant surgical products.Reprocessor name and address n/a to this report.Device manufacture dates are as follows: lot tsl006740 - 01/08/2019, lot tsl006454 - 12/11/2018.No files attached to this report.Concomitant medical products: three (3) - 0.045" x 6" k-wire double ended, product code: hty, model #: 210-40-006, lot #: 14977-01, unique identifier (udi) #: (b)(4), device manufacture date: 05/17/2019.Investigation summary: device history record (dhr) review: the dhr was reviewed for lot tsl006454.(b)(4) was initiated for nine (9) parts having a white, powder-like substance on the part.As the lot underwent 100% final inspection, all nonconforming parts were identified and scrapped.(b)(4) was initiated to send the remaining parts back to the supplier in order to undergo cleaning and passivation again.The parts were inspected upon return and did not identify any additional abnormalities.Thus, (b)(4) do not correlate to reported event.Deviation (b)(4) was applied to move the inspection method for feature 6 (major thread diameter) from the oasis to micrometers.It was determined that the micrometers obtained a more accurate measurement for the feature of interest.Thus, deviation (b)(4) does not correlate to the reported event.The dhr was reviewed for lot tsl006740.(b)(4) was initiated for all the parts having inconsistent anodization patterns.(b)(4) was initiated to send the parts back to the supplier for another cleaning and passivation.The parts were accepted following the rework.As a result, (b)(4) do not correlate to the reported event.The dhr was reviewed for lot 14977-01.No reworks, nonconformances, nor deviations were identified.As a result of dhr review, it is concluded that there are no significant events identified as correlating to the reported event.Visual / dimensional inspection: as the parts were not returned, visual / dimensional inspection could not be conducted.Simulated use testing: due to the nature of the event (patient noncompliance), simulated use testing was not conducted.Evaluation of similar complaints: the complaints log was reviewed for any hammertoe removal cases occurring between march 2019 and march 2020.Three (3) complaints were identified: (b)(4) (root cause: unknown).(b)(4) (root cause: patient noncompliance).(b)(4) (root cause: patient noncompliance and failure to follow the ifu [for utilizing the hammertoe implants to correct a fracture]).This reported event also correlates to the root cause of patient noncompliance.Summary / root cause analysis: the root cause of the removal case is due to the deviated digits that resulted from patient noncompliance.
 
Event or Problem Description
On (b)(4) 2020, a trilliant surgical sales representative called to report a revision hammer toe case that occurred with doctor 1 at hospital 1 on (b)(6) 2020.On (b)(6) 2020, doctor 1 was able to be on a conference call with the sales representative and a trilliant surgical sales support specialist to report further information on the revision.No x-rays will be provided at this time due to the facility's strict regulations on providing x-rays to outside vendors.Doctor 1 performed a proximal interphalangeal joint (pip) fusion on the 2nd, 3rd, and 4th digit of a male patient, age unknown at hospital 1 on (b)(6) 2020.Doctor 1 reported the patient had okay bone quality, underlying neurological issues, and a cavus foot type.A 3.4 x 3.0 x 8mm hammertoe implant (204-30-008, lot tsl006740) was implanted in the 2nd and 3rd digit.A 3.4 x 3.0 x 6mm hammertoe implant (204-30-006, lot tsl006454) was implanted in the 4th digit.The procedure went as expected and doctor 1 left the k-wires fixated in the 2nd, 3rd, and 4th digit and sent the patient home in a walking boot.Roughly two (2) weeks post-operative ((b)(6) 2020), doctor 1 saw the patient again for a follow-up appointment.The patient had removed the k-wires himself and was walking without protection from the recommended walking boot.Because of this, the 2nd, 3rd, and 4th digits deviated laterally on the transverse plane.Doctor 1 scheduled a revision procedure for (b)(6) 2020 at hospital 1 to remove the three implants.To correct, doctor 1 implanted a 3.4 x 3.0 x 18mm hammertoe implant (204-30-018, lot tsl001138) in the 2nd digit, a 3.4 x 3.0 x 14mm hammertoe implant (204-30-014, lot tsl003937) in the 3rd digit, and a 3.4 x 3.0 x 10mm hammertoe implant (204-30-010, lot tsl006119) in the 4th digit.Instead of just fusing the proximal interphalangeal joint, doctor 1 crossed both the dip and pip on each digit with each implant.The correction procedure was completed without complication.The removed two (2) 204-30-008 and one (1) 204-30-006 were disposed of post-operatively and will not be returned to trilliant surgical's corporate office for further review.

Brand Name
3.4 X 3.0 X 8MM HAMMERTOE IMPLANT, 3.4 X 3.0 X 6MM HAMMERTOE IMPLANT
Common Device Name
TWO-STEP HAMMER TOE IMPLANT SYSTEM IMPLANTS
Manufacturer (Section D)
TRILLIANT SURGICAL
727 north shepherd drive
suite 100
houston, tx
MDR Report Key9943361
Report Number3007420745-2020-00021
Device Sequence Number14267333
Product Code HWC
UDI-Device Identifier00812926021942
UDI-Public(01)00812926021942(10)TSL006740,(01)00812926021935(10)TSL006454
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K181898
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial
Report Date (Section B) 03/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number204-30-008, 204-30-006
Device Lot NumberTSL006740, TSL006454
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/19/2020
Initial Report FDA Received Date04/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;